Alert archive / Iowa / Freeze Warnings in 2012

Freeze Warning 6, NWS Des Moines, IA

October 5, 201212 counties in Iowa

NWS Des Moines, IA issued this freeze warning at Oct 5, 2012, 3:46 PM CDT for 12 counties in Iowa. It took effect at Oct 6, 2012, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 5, 2012, 3:46 PM CDT (20:46 UTC)
In effect from
Oct 6, 2012, 12:00 AM CDT
Expired
Oct 6, 2012, 9:00 AM CDT
In force
9 hr
Issued by
NWS Des Moines, IA

Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -153 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-153 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WWUS73 KDMX 052046
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT FRI OCT 5 2012

.A CANADIEN SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO
SOUTHERN IOWA TONIGHT AND PROVIDE CLEAR SKIES AND LIGHT WINDS.
THESE CONDITIONS ARE LIKELY TO BRING SUB FREEZING TEMPERATURES FOR
SEVERAL HOURS ACROSS SOUTHERN IOWA TONIGHT AND END THE GROWING
SEASON.

IAZ082>086-092>097-060500-
/O.UPG.KDMX.FZ.A.0004.121006T0900Z-121006T1400Z/
/O.NEW.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
346 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY. THIS REPLACES THE FREEZE WATCH.

* TEMPERATURE...OVERNIGHT LOWS WILL RANGE FROM 25 TO 30 DEGREES
  ACROSS THE WARNED AREA.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

IAZ081-060500-
/O.NEW.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/
ADAMS-
INCLUDING THE CITY OF...CORNING
346 PM CDT FRI OCT 5 2012

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT
SATURDAY. 

* TEMPERATURE...OVERNIGHT LOWS WILL RANGE FROM 25 TO 30 DEGREES
  ACROSS THE WARNED AREA.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER FREEZE
  DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING THEIR
  PLANTS NEED TO TAKE ACTION BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KLP
2 follow-up statements
909 
WWUS73 KDMX 060147
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
847 PM CDT FRI OCT 5 2012

.A CANADIAN SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO
SOUTHERN IOWA TONIGHT BRINGING CLEAR SKIES AND LIGHT WINDS. 
THESE CONDITIONS WILL BRING SUB FREEZING TEMPERATURES FOR
SEVERAL HOURS ACROSS SOUTHERN IOWA TONIGHT. THIS WILL BRING
AN END TO THE GROWING SEASON.

IAZ081>086-092>097-061000-
/O.CON.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
847 PM CDT FRI OCT 5 2012

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CDT SATURDAY...

* TEMPERATURE...TEMPERATURES WILL FALL BELOW FREEZING AROUND
  MIDNIGHT...AND REMAIN THERE THROUGH SUNRISE. OVERNIGHT LOWS OF
  25 TO 30 DEGREES ARE EXPECTED.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MJB
712 
WWUS73 KDMX 060823
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SAT OCT 6 2012

.COLD EARLY MORNING TEMPERATURES ACROSS SOUTHERN IOWA WILL
PERSIST...BRINGING AN END TO THE GROWING SEASON.

IAZ081>086-092>097-061400-
/O.CON.KDMX.FZ.W.0006.000000T0000Z-121006T1400Z/
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA...
CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON...
CORYDON...CENTERVILLE...BLOOMFIELD
323 AM CDT SAT OCT 6 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...TEMPERATURES ACROSS MUCH OF THE AREA HAVE FALLEN
  BELOW FREEZING...AND WILL CONTINUE TO FALL...WITH SUB FREEZING
  TEMPERATURES ACROSS THE AREA THROUGH SUNRISE. OVERNIGHT LOWS OF
  25 TO 30 DEGREES ARE EXPECTED.

* IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER 
  FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING 
  THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

AWB

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 5, 3:42 PM CDT, 4 minutes earlier.

Area forecast discussion, Oct 5, 3:42 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT FRI OCT 5 2012

.SHORT TERM /TONIGHT/...
CAA WILL CONTINUE THROUGHOUT THE NIGHT WITH LARGE SURFACE LOW
SLOWING MOVING EAST ACROSS THE GREAT LAKES AND WITH A WEAK SURFACE
HIGH OVER THE CENTRAL PLAINS. THE PRESSURE GRADIENT WILL RELAX
SOMEWHAT WITH SURFACE HIGH NUDGING INTO SOUTHWEST IOWA
OVERNIGHT...BUT MAINLY LOOKS TO DECREASE WINDS ACROSS THE SOUTHERN
HALF OF THE FORECAST AREA. NAM12/SREF WINDS HAVE A GOOD HANDLE ON
THIS SETUP AND INCREASED WINDS A COUPLE KNOTS IN NORTHERN IOWA
OVERNIGHT. CLEAR SLOT DEVELOPING ACROSS NORTHWEST IOWA DUE TO GOOD
MIXING AND DRYER AIR ADVECTING INTO THE STATE. THIS SHOULD CONTINUE
TO QUICKLY PUSH EAST AND SKIES WILL CLEAR ACROSS MUCH OF THE
FORECAST AREA AROUND 00Z OR SOONER. WITH THE CLEAR SKIES AND LIGHTER
WINDS EXPECTED OVER SOUTHERN IOWA TONIGHT LEADING TO SOME DECENT
RADIATIONAL...TEMPERATURES WILL DROP BELOW FREEZING FOR SEVERAL
HOURS ENDING THE GROWING SEASON. AS A RESULT...UPGRADED TO A FREEZE
WARNING OVER THE SOUTHERN TWO TIERS OF COUNTIES WHERE THE GROWING
SEASON COMES TO AN END TONIGHT. INCREASING MID-LEVEL RH WITH NEXT
VORT MAX TO WRAP AROUND THE SURFACE LOW WILL ENTER NORTHERN IOWA BY
AROUND 12Z AND INCREASED CLOUD COVER PAST 09Z IN THIS AREA.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
DOMINANT UPPER TROF WILL CONTINUE TO INFLUENCE THE WEATHER FOR THE
NEXT SEVERAL DAYS WITH VARIOUS WAVES MOVING THROUGH THE UPPER FLOW.
NEXT WAVE WILL PASS THROUGH IOWA ON SATURDAY WITH A REINFORCING SHOT
OF COLDER AIR. THERE MAY BE SOME FLURRIES/SPRINKLES IN THE FAR NORTH
DURING THE MORNING WHERE THERE IS SOME SATURATION NEAR THE TOP OF
THE MIXED LAYER...BUT OVERALL THE THREAT OF PRECIPITATION REMAINS
QUITE LOW IN MOST AREAS. OTHERWISE...ANOTHER COOL AND BREEZY DAY IS
IN STORE AS COLD AIR ADVECTION PERSISTS THROUGH THE DAY. SUNDAY WILL
BEGIN SOME MODERATION AS WINDS BECOME SOUTHWEST ON BACKSIDE OF HIGH
PRESSURE. TEMPERATURES ARE FORECAST TO WARM INTO EARLY NEXT WEEK
WITH READINGS BACK INTO THE 60S BY MONDAY FOR HIGHS. TWO MORE WAVES
WILL ROTATE AROUND THE UPPER VORTEX NEXT WEEK WITH THE ARRIVAL OF
THE FIRST MONDAY NIGHT INTO TUESDAY AND THE SUBSEQUENT WAVE ON
THURSDAY. THE PRECIPITATION THREAT WITH BOTH OF THESE WILL BE QUITE
LIMITED WITH MOISTURE BEING RATHER HARD TO COME BY. THERE WILL
REMAIN SOME LOW POPS WITH THE FRONTAL PASSAGE BUT ANY QPF DURING
THIS TIME WILL BE MINIMAL.  TEMPERATURES WILL STAY AT OR BELOW
NORMAL DURING THE WEEK.  THERE APPEARS TO BE SOME TRANSITION LATE IN
THE WEEK AS THE UPPER VORTEX BEGINS TO PULL NORTHEAST AND SOUTHWEST
FLOW DEVELOPS TOWARD THE END OF THE WEEK WITH MODERATING
TEMPERATURES.

&&

.AVIATION...05/18Z
MAIN FORECAST CONCERN IS WITH GUSTY NORTHWEST WINDS THROUGHOUT THE
PERIOD AS STRONG SURFACE LOW CONTINUES TO CHURN OVER THE GREAT
LAKES. SOME CLEARING IS EXPECTED THIS AFTERNOON OVER NORTHERN IOWA
AND WILL ENHANCE THE MIXING LEAD TO SOME GUSTS OVER 20KTS. ANOTHER
MID-LEVEL SHORTWAVE WILL BRING SOME STRATUS AND GUSTY WINDS
SATURDAY...BUT LOW CONFIDENCE WITH MENTION OF MVFR CIGS AS LOOKS TO
ENTER NORTHERN IOWA MID SATURDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY FOR
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE.

&&

SHORT TERM...KLP
LONG TERM...COGIL
AVIATION...KLP
Hazardous weather outlook, Oct 5, 5:20 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT FRI OCT 5 2012

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081-
061100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
520 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ082>086-092>097-061100-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CDT FRI OCT 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A FREEZE WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:44 AM CDTFreeze WatchDMXAppanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more12 hr

Nearby

Freeze Warnings in Iowa, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.